MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH EXETER V40 STEM 44MM NO 3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 0580-1-443
Medical Device Problem Codes Naturally Worn (2988); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Injury (2348)
Date of Event 05/16/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Revision of exeter total hip replacement.Update 05/june/2019 (b)(6): as reported in how was issue noticed "patient presented to surgeon with pain in right hip.Rthr previous 5 years".Additional details provided by rep: "during the revision operation the reason was evident with metallosis.From my observation the femoral head was sitting loosely on the femoral component".
 
Additional Manufacturer Narrative
Correction: lot number updated.An event regarding trunnionisis involving an exeter stem was reported.The event was not confirmed, however, a mar confirmed 'damage on the stem was consistent with the cement-mantle breakdown process.' and 'damage consistent with the explantation process was observed on the stem trunnion.' method & results: device evaluation and results: visual inspection was performed as part of the material analysis report (mar), dated 14 nov 2019.This inspection indicated: damage was observed on the stem consistent with the cement-mantle breakdown process.Damage consistent with the explantation process was observed on the posterior surface of the trunnion.Sem / xrf analysis: x-ray fluorescence spectroscopy was performed on the returned head and stem.Energy-dispersive spectroscopy (eds) was performed on the collected debris; the results are listed in table 1.Dimensional & functional inspection: not performed as the reported device was implanted and subsequently explanted.The device was returned damaged and in its current condition would not be an accurate reflection of its original manufactured condition.Material analysis: a material analysis has been performed.The report concluded: damage on the inner taper of the head was consistent with stem trunnion / taper interaction.Damage on the stem was consistent with the cement-mantle breakdown process.Damage consistent with the explantation process was observed on the stem trunnion.Xrf/eds showed the stem and head base alloys were consistent with their respective drawings and the debris from the head was consistent with an oxide, a corrosion product, biological material, and material transfer from the stem.Based on the given information, no identifiable materials or manufacturing discrepancies were observed on the surfaces examined.Clinician review: a review of the provided medical records by a clinical consultant stated the following comment: cannot confirm event, need additional information; primary op report, clinical and past medical history and surgical pathology.Device history review: all devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the reported lot.Conclusion: the investigation concluded that 'damage on the inner taper of the head was consistent with stem trunnion / taper interaction.Damage on the stem was consistent with the cement-mantle breakdown process.Damage consistent with the explantation process was observed on the stem trunnion.' no further investigation is required at this time.If additional information becomes available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
Revision of exeter total hip replacement.Update 05/june/2019 wg: as reported in how was issue noticed "patient presented to surgeon with pain in right hip.Rthr previous 5 years".Additional details provided by rep: "during the revision operation the reason was evident with metalosis.From my observation the femoral head was sitting loosely on the femoral component".

Brand Name
EXETER V40 STEM 44MM NO 3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8691300
Report Number0002249697-2019-02235
Device Sequence Number1975421
Product Code JDI
UDI-Device Identifier04546540153326
UDI-Public04546540153326
Combination Product (Y/N)N
Initial Reporter CountryAU
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2010
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional,other
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/12/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/30/2015
Device Catalogue Number0580-1-443
Device Lot NumberG2978800
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/28/2019
Initial Date Received by Manufacturer 05/16/2019
Supplement Date Received by Manufacturer11/14/2019
Initial Report FDA Received Date06/12/2019
Supplement Report FDA Received Date12/12/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age84 YR
Patient Weight85